Does Tacrolimus cause bladder cancer
I noticed quite a few peers have been diagnosed with some form of bladder cancer. I have been on immunotherapy for about three plus years. Since starting my treatment, I have been having frequent UTI’s. My last urinalysis resulted in atypical bacterial infection with no symptoms. My Tacrolimus has been decreased from 3mg 2X daily to 1mg 2Xdaily which has resulted in an increased in proteinuria. I was praying to be able to get off of medication since I had been in remission for over two years. Can a bacterial infection cause an increase in proteinuria?
Interested in more discussions like this? Go to the Kidney & Bladder Support Group.
@codered032, these are good questions to ask your nephrologist. I found these 2 articles:
According to Mayo Clinic's information about Tacrolimus – "this medicine may increase your risk of getting skin cancer or cancer of the lymph system (lymphoma). Talk to your doctor if you have concerns about this risk. https://www.mayoclinic.org/drugs-supplements/tacrolimus-oral-route/side-effects/drg-20068314
– Risk of bladder cancer in renal transplant recipients: a meta-analysis https://www.nature.com/articles/bjc201444
Have you talked to your doctor about these concerns?
@codered032 & @colleenyoung I decided to chime in here regarding Tacrolimus. I’ve been on Tacrolimus for nearly 18 years after a pancreas transplant. I am not good at finding & providing informative links like Colleen but I do remember coming across two conflicting bits of information regarding Tacrolimus and its effects on kidneys. 1 is that it can lead to adverse effects on the kidneys. This I know to be true. There is a fancy name for it that I’ve forgotten. But I have biopsy confirmation of this diagnosis. The other is that there is some sort of benefit to the kidneys from Tacrolimus. I don’t know of any connection between Tacrolimus and proteinuria. I have proteinuria and have always been prone to kidney infections and UTI’s. Come to think of it these have actually been less in the past 18 years but I might just be more sensitive to taking care of myself post transplant.
Thank you for the information. I’ve been taking Tacrolimus for over 2 years for the treatment of MCD, increase proteinuria. It was successful with keeping me in remission, however I have been having frequent UTI’s. My last lab results indicated an “abnormal bacterial infection” oddly my nephrologist has not indicated any additional treatment. I currently have no other chronic conditions.
Thank you for sharing. I have a f/u appointment in a couple of weeks. The information that you provided will give me great information.